Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 105, NWS Melbourne, FL

October 27, 1997Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Oct 27, 1997, 10:13 AM EST for Volusia County, Florida. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 27, 1997, 10:13 AM EST (15:13 UTC)
Expired
Oct 27, 1997, 11:15 AM EST
In force
62 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 10:40 AM ESTThunderstorm Wind 50Deltona, FLThunderstorm winds blew down numerous trees in Deltona. Some trees fell on houses.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1997-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1997-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS01 KMLB 271514
SVRMLB
FLC127-271615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TO ADD CALL TO ACTION
NATIONAL WEATHER SERVICE MELBOURNE FL
1013 AM EST MON OCT 27 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...VOLUSIA COUNTY
 
AT 1011 AM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS...CAPABLE
OF PRODUCING VERY DAMAGING WINDS...EXTENDING FROM PLYMOUTH TO
APOPKA. THE STORMS ARE RACING EAST-NORTHEAST AT 50 MPH AND WILL
MOVE ACROSS SOUTHWEST SECTIONS OF VOLUSIA COUNTY...AFFECTING THE
AREAS FROM ORANGE CITY TO DE LAND AND OSTEEN AFTER 1025 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 9:08 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 27, 9:08 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
905 AM EST MON OCT 27 1997

CURRENTLY MONITORING CELLS WITH CLASSIC BOW ECHO FEATURES ON
KTBW/KMLB 88DS. CELLS ARE MOVING ONSHORE TPA/PIE AREA ATTM AND ARE
WEAKENING AS THEY MOVE EASTWARD INTO MLB CWA...ALTHOUGH ONE CELL IN
NORTHERN LAKE COUNTY EXHIBITED WEAK MID LEVEL CIRCULATION/BRIEF MID
LEVEL MESO. SOME GUSTS AROUND 40KT NOTED. WEAKENING OUTFLOW FROM 15N
XMR TO MCO IS SLOWING CONSIDERABLY AS IT SAGS INTO CENTRAL CWA. NW
WINDS AT ORL/MCO SHOULD BACK TO S-SW AS IT HAS DONE AT DAB.
CONSIDERABLE DESTABILIZATION OF AIR MASS SHOULD BE CONFINED TO
SOUTHERN CWA TODAY DUE TO CLOUDS. STRONG/SEVERE BOW ECHO TYPE STORMS
SHOULD CONTINUE TNO DEVELOP/MOVE EASTWARD FROM WEST CTRL PENIN TODAY
...MAINLY SOUTH OF ONGOING ACTIVITY.

GIVEN THE CURRENT STORMS OVER TBW CWA AND POTENT JET STRUCTURE
FORECAST OVER ECFL TODAY...SEE NO REASON TO CHANGE CURRENT FORECAST.

CRISTALDI

In the hours before

Special weather statement, Oct 27, 4:17 AM EST, 5 hours 56 minutes before
FLZ041-044>047-053-054-058-059-064-501-271130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
417 AM EST MON OCT 27 1997

...WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...A FEW SEVERE STORMS
POSSIBLE...

A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SINK SOUTHEAST
INTO EAST CENTRAL FLORIDA DURING THE MORNING HOURS. THE SHOWERS AND
STORMS ARE IN ADVANCE OF A COLD FRONT THAT WILL MOVE THROUGH EAST
CENTRAL FLORIDA TONIGHT.

AS WIND FIELDS INCREASE AND AN UPPER LEVEL DISTURBANCE APPROACHES...A
FEW STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND
HAIL...ESPECIALLY FROM THE MID MORNING THROUGH EARLY AFTERNOON
HOURS. ADDITIONALLY...STORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS. PERSISTENT RAINS MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POORLY DRAINED AREAS.
STORMS WILL MOVE QUICKLY NORTHEAST NEAR 40 MPH...SO TAKE SHELTER
IMMEDIATELY AT THE FIRST SIGN OF THUNDERSTORMS. SKYWARN PERSONNEL AND
STORM SPOTTERS SHOULD RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

MARINE OUTLOOK...THE AREA OF SHOWERS AND THUNDERSTORMS WILL SINK
SOUTH OVER THE COASTAL WATERS TODAY AHEAD OF THE FRONT. THE STORMS
MAY PRODUCE STRONG WIND GUSTS...ROUGH SEAS...REDUCED VISIBILITY IN
HEAVY DOWNPOURS...AND POSSIBLY ISOLATED WATERSPOUTS.

GLITTO
Special weather statement, Oct 27, 4:18 AM EST, 5 hours 55 minutes before
FLZ041-044>047-053-054-058-059-064-501-271130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
417 AM EST MON OCT 27 1997

...WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...A FEW SEVERE STORMS
POSSIBLE...

A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SINK SOUTHEAST
INTO EAST CENTRAL FLORIDA DURING THE MORNING HOURS. THE SHOWERS AND
STORMS ARE IN ADVANCE OF A COLD FRONT THAT WILL MOVE THROUGH EAST
CENTRAL FLORIDA TONIGHT.

AS WIND FIELDS INCREASE AND AN UPPER LEVEL DISTURBANCE APPROACHES...A
FEW STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND
HAIL...ESPECIALLY FROM THE MID MORNING THROUGH EARLY AFTERNOON
HOURS. ADDITIONALLY...STORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS. PERSISTENT RAINS MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POORLY DRAINED AREAS.
STORMS WILL MOVE QUICKLY NORTHEAST NEAR 40 MPH...SO TAKE SHELTER
IMMEDIATELY AT THE FIRST SIGN OF THUNDERSTORMS. SKYWARN PERSONNEL AND
STORM SPOTTERS SHOULD RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

MARINE OUTLOOK...THE AREA OF SHOWERS AND THUNDERSTORMS WILL SINK
SOUTH OVER THE COASTAL WATERS TODAY AHEAD OF THE FRONT. THE STORMS
MAY PRODUCE STRONG WIND GUSTS...ROUGH SEAS...REDUCED VISIBILITY IN
HEAVY DOWNPOURS...AND POSSIBLY ISOLATED WATERSPOUTS.

GLITTO
Special weather statement, Oct 27, 9:48 AM EST, 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-271630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
948 AM EST MON OCT 27 1997

...TORNADO WATCH FOR ALL OF EAST CENTRAL FLORIDA UNTIL 400 PM...

A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST TO
SOUTHEAST ACROSS EAST CENTRAL FLORIDA DURING THE LATE MORNING AND
AFTERNOON HOURS.  ADDITIONAL STORMS WILL FORM AND MOVE RAPIDLY EAST
AT AROUND 50 MPH. AREAS NORTH AND WEST OF LAKE KISSIMMEE AND MOSQUITO
LAGOON WILL BE AFFECTED BEFORE NOON. AREAS TO THE SOUTH WILL SEE
STORMS BEGIN TO AFFECT THEIR AREA SHORTLY AFTER NOON.

A FEW STORMS WILL LIKELY BECOME SEVERE...PRODUCING DAMAGING WIND
GUSTS OF 58 MPH OR HIGHER...POSSIBLE TORNADOES AND HAIL. NUMEROUS
REPORTS OF WIND DAMAGE WERE RECEIVED IN THE TAMPA AREA FROM FROM
STORMS EARLIER THIS MORNING.

ADDITIONALLY...STORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS. PERSISTENT RAINS MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POORLY DRAINED AREAS.
TAKE SHELTER IMMEDIATELY AT THE FIRST SIGN OF THUNDERSTORMS. SKYWARN
ACTIVATION WILL LIKELY BE REQUESTED TODAY.

MARINE OUTLOOK...THE AREA OF SHOWERS AND THUNDERSTORMS WILL ALSO
AFFECT MUCH OF THE COASTAL WATERS TODAY. THE STORMS WILL LIKELY
PRODUCE STRONG WIND GUSTS OF 50 KNOTS OR HIGHER...ROUGH SEAS...
REDUCED VISIBILITY IN HEAVY DOWNPOURS...AND POSSIBLY ISOLATED
WATERSPOUTS.

CRISTALDI
Special weather statement, Oct 27, 9:51 AM EST, 22 minutes before
FLZ041-044>047-053-054-058-059-064-501-271630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
948 AM EST MON OCT 27 1997

...TORNADO WATCH FOR ALL OF EAST CENTRAL FLORIDA UNTIL 400 PM...

A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST TO
SOUTHEAST ACROSS EAST CENTRAL FLORIDA DURING THE LATE MORNING AND
AFTERNOON HOURS.  ADDITIONAL STORMS WILL FORM AND MOVE RAPIDLY EAST
AT AROUND 50 MPH. AREAS NORTH AND WEST OF LAKE KISSIMMEE AND MOSQUITO
LAGOON WILL BE AFFECTED BEFORE NOON. AREAS TO THE SOUTH WILL SEE
STORMS BEGIN TO AFFECT THEIR AREA SHORTLY AFTER NOON.

A FEW STORMS WILL LIKELY BECOME SEVERE...PRODUCING DAMAGING WIND
GUSTS OF 58 MPH OR HIGHER...POSSIBLE TORNADOES AND HAIL. NUMEROUS
REPORTS OF WIND DAMAGE WERE RECEIVED IN THE TAMPA AREA FROM FROM
STORMS EARLIER THIS MORNING.

ADDITIONALLY...STORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS. PERSISTENT RAINS MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POORLY DRAINED AREAS.
TAKE SHELTER IMMEDIATELY AT THE FIRST SIGN OF THUNDERSTORMS. SKYWARN
ACTIVATION WILL LIKELY BE REQUESTED TODAY.

MARINE OUTLOOK...THE AREA OF SHOWERS AND TBHUNDERSTORMS WILL ALSO
AFFECT MUCH OF THE COASTAL WATERS TODAY. THE STORMS WILL LIKELY
PRODUCE STRONG WIND GUSTS OF 50 KNOTS OR HIGHER...ROUGH SEAS...
REDUCED VISIBILITY IN HEAVY DOWNPOURS...AND POSSIBLY ISOLATED
WATERSPOUTS.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 9:37 AM ESTTornado WarningMLBLake43 min
Oct 27, 9:53 AM ESTTornado WarningMLBOrange62 min
Oct 27, 9:59 AM ESTTornado WarningMLBSeminole61 min
Oct 27, 10:07 AM ESTTornado WarningMLBOsceola58 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.